Does Birth Control Make You Gain Weight?
Many women are concerned about weight gain when starting a new method of birth control. There are many stories about people gaining weight on hormonal birth control, and some people consider it a very uncomfortable side effect.
Fortunately, birth control very rarely causes weight gain. Most people don’t gain weight when starting a new birth control method, and those that do usually have another explanation for the weight gain.
History of the Birth Control Pill
The first birth control pill was introduced in 1960. It had more hormones than needed and much more than are found in birth control today. The original pill contained 10,000 micrograms of progestin and 150 micrograms of estrogen. Today, birth control pills contain 50 to 150 micrograms of progestin and 20 to 50 micrograms of estrogen.
Because of the high hormone levels, the original birth control pill may have contributed to weight gain. There were many reports of weight gain from women who used the pill. This gave hormonal birth control a bad reputation, but weight gain is no longer a side effect today.
There have been dozens of studies showing no evidence that birth control causes weight gain. This is true with almost all birth control methods, including:
Progestin can sometimes make you retain water, which may cause you to gain a few pounds of water weight. This can also cause a little bit of bloating. However, this is not fat gain, and it should go away in time. Drinking more water and reducing sodium intake can help you get rid of water weight quickly.
Weight Gain With Depo-Provera
Although most birth control doesn’t lead to weight gain, Depo-Provera is the exception. This birth control method involves getting a shot that contains progestin every three months. Studies have confirmed that many women gain weight while on the Depo shot because it causes an increase in appetite. However, it’s uncommon to gain more than five pounds.
The shot contains higher levels of progestin than most other hormonal birth control methods, so it can increase your appetite. You may feel more hungry on the Depo shot, but weight gain is preventable with calorie counting and exercise.
How to Prevent Weight Gain on Birth Control
If you’re worried about gaining weight with Depo-Provera or another form of birth control, you can follow a few tips to prevent it.
- Keep track of the calories you eat every day. Many websites and apps will calculate how many calories you should eat to maintain your weight.
- Keep healthy snacks around. If you do experience an increase in appetite, it might be easy to go for high-calorie, salty, or fatty foods. If you have healthier options on hand, you can choose those instead.
- Exercise for at least 30 minutes per day.
- Drink at least eight cups of water per day to prevent water retention.
What to Do If You Notice Weight Gain on Birth Control
If you do notice that you’ve gained a few pounds after starting a new birth control method, give it some time to balance out. You may just be gaining water weight, and this should go away after a month or two.
If the weight gain doesn’t go away, try to pinpoint other factors in your life that may be causes. Maybe you’ve gone through a sudden change in your daily routine that makes you more sedentary, or maybe you’ve been eating higher-calorie foods than usual.
You can speak with your doctor if you’re concerned that your weight gain is related to your birth control, and you can switch to a different method that may not have as much of an affect your weight or your appetite.